Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

183 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe pain in the knees

Answered by
Dr.
Dr. Antoneta Zotaj

General & Family Physician

Practicing since :2004

Answered : 1322 Questions

default
Posted on Mon, 20 Mar 2017 in Bones, Muscles and Joints
Question: Hi I have an 95 year old Aunt who until 2 weeks ago was very XXXXXXX She had a sudden pain in her knee even though there was no injury to the knee. The pain was severe enough that she was to not be able to put weight on it, and we took her to an urgent care facility. They took xrays and told her she had arthritis and gave her prednisone to ease the pain. Today I took her to see an orthopedic specialist and he concurred with the original diagnosis and gave my aunt a cortisone shot in the knee. While the doctor was examining the knee I was surprised to see that both her legs had become very swollen and one leg the one that was hurting her was very red. The Doctor also noted this and advised her to keep her legs elevated. Since we got home she has been trying to keep her legs elevated as much as possible and she has also been trying to get up and move around to get her circulation flowing. However, a short time ago when she attempted to get up she experienced a pain across her chest that was so strong that it hurt her to move. I gave her aspirin for the pain, but I am concerned that she may be having a congestive heart failure episode. Can you please give me your opinion and advise.
doctor
Answered by Dr. Antoneta Zotaj 2 hours later
Brief Answer:
She needs to go back to the ER- suggestions on possible cause

Detailed Answer:
Hello,
Thank you for asking at HealthcareMagic,

I carefully read your question and understand your concern.

In case of swollen red leg in elderly there are two main medical conditions to consider and rule out.

There is a need to consider cellulitis as the cause of it. This is a skin infection that is very common in elderly and can spread quickly so it needs good medical care and quick antibiotic use (oral or injection- the doctor will have to decide which is best in her case).

Another diagnosis to consider and rule out is deep vein thrombosis (DVT) - your aunt needs to have an ultrasound of the legs to rule this out. Normally every time a leg starts to hurt immediately and is swollen and red it is a good practice to have a doppler ultrasound of the leg to rule out deep vein thrombosis even if other diagnosis are more likely.

DVT might also cause blood clots to go in the lungs and cause severe chest pain and is in itself a medical emergency.

So to summarize I would say:
- Send your aunt back to the emergency room- she already has a new symptom (chest pain) that the doctors should know
- She needs a dopler ultrasound of her legs to rule out DVT- this should be done even though other diagnosis might seem more likely, DVT needs to be ruled out. D-Dimer might be a good blood test to be done to check for DVT. If the doctors are still not able to rule it out for sure and are still doughtfull they might order a CT scan of her chest- this is the best test to visualize the lungs.
- If doppler ultrasound of the legs is normal but the skin of the leg is red she will need to start antibiotics for cellulitis (oral or injecion, she might also need iv fluids- the doctor will decide on this)
- I would also recommend her to have a chest X-ray, CBC and a heart ultrasound as a routine check in cases of chest pain

I hope this is helpful and answers to your question but please feel free to contact me in case any more clarifications on this are needed.

I wish she will get better soon.

Kind regards

Dr Antoneta Zotaj
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Cortisone

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...Hello, in May 2009 my daughter then aged 21 started experiencing sever pain to her chest in the area where the ribs join the sternum. The incident occurred whilst lifting heavy weights at work and took the form of a very sharp and significant pain to the point where it was thought she was experiencing a heart attack. It was subsequently diagnosed as Costa Condylitis. Since that time she has remained in pain in the chest area and has now been further diagnosed as having Fybro Myalgia to the joints. We have seen 2 separate consultants at our local hospital, she has undertaken Cat scans, MRI scans, 2 hydro cortisone injections and had loads of different tablets to try and relieve the pain. Just recently we attended the National Hospital for Arthriic dieases in Bath but unforunately after 3 days they decided they could not help her and sent her home. She has not been able to work since May 09 and I wonder if you give any suggestions to help?

doctor1 MD

I am a 58 year old woman. 159cm tall. 84kgs. have had hoarse voice for 5 weeks. 5 weeks ago was prescribed Augmentin and cough medicine. Sore throat, Bronchitis, cough. No mucous from the nose. Completed antibiotics. didn t feel any better. Was given a second course and cortisone. Different antibiotic and different cough medicine. Completed the course. Symptoms no better. Have developed thick mucous from my nose and coughing up thick phlegm. Voice still hoarse. Again visited the doctor. Given more cortisone and a Butaflam inhaler. Finished the cortisone and still using the inhaler 3 times a day. I m still breathless, have hoarse voice and am blowing out thick mucous and coughing up thick phlegm.

doctor1 MD

My 9 year old daughter has a rash on her upper and lower legs right after bath. She didn t wash the area because it started bothering her in shower. She has no fever or sore throat. I used cortisone on rash and gave her Benadryl. What do you think could be the source of this rash.

doctor1 MD

I have leaking heart valves and am on blood pressure meds. 3 weeks ago I had a cortisone shot in my back for spinal stenosis, and now for the last 3-4 days I have had irregular hear beat, also faster than ususal, and unstable blood pressure. Is this connected with the cortisone shot, and if so will it abate soon?

doctor1 MD

Hi For the past week or so my fingers, in between my thumb it’s red and my next finger it’s red on the side and my middle finger its red on the side of it is red and itchy and has a few tiny cuts on one finger. I don’t know how I got this? If it’s...

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?

doctor1 MD

hi I was wondering if you could tell me if I have hpv . I sweat a lot down there and went to the doc about a week ago. when i got there the condition went down a lot and he told me it could be a heat rash . however it came back again though, I did...